advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bromley, Kent, United Kingdom:

I am nearly 36 weeks pregnant and discovered I had gestational diabetes at around 25 weeks. Initially, I was controlling this through diet but, after a couple of weeks, I had to start taking Insulatard (long-acting insulin) to control my blood sugars. This seemed to work well for most of the time and my levels were mostly under control. For the past week or so, my levels appear to be getting out of control and are always too high after meals. I have now been prescribed NovoRapid (short-acting insulin) to take with meals to try and bring my levels down and will also need to continue taking the Insulatard at night.

I wanted to know whether this is a usual regime and also whether NovoRapid is safe to take in pregnancy as the leaflet that came with it says there have been limited clinical trials which worries me slightly.

Answer:

What you are experiencing is quite typical for gestational diabetes. As the pregnancy progresses, you become more insulin resistant and, thus, your insulin requirements increase. This may necessitate more frequent injections, higher doses or both. I have had patients who required greater than 100 units of insulin daily by the end of the pregnancy. The insert on NovoRapid is correct. There is limited data on its use in pregnancy. However, insulin is a large molecule that has great difficulty crossing the placenta and usually cannot. Thus, the potential risks to a fetus are very small. The benefits of controlling the diabetes significantly outweigh a possible risk to the baby, which may not even exist.

OWJ

DTQ-20060206123053
Original posting 10 Feb 2006
Posted to Gestational Diabetes and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.